Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


what are people taking for fatigue ?
May 25, 2001

I have been hiv+ for 13 years. For the last 3 years the fatigue got so bad , I have to stop working . My doctor tryed me on 3 comdo, all made me sick . i stayed on them for 11 mouth. my counts before i started were 389 t-cell, 69,000 v-load. About 9 months ago i stopped all med's , the sick feeling from the med's went away(after a few months)But the fatigue never did. I started takeing a drug called adderall(A.M.A.)I feel beter then i have in years, but. (Theres always that but.)I still feel the fatigue, just not as bad. When i first got off the Med's my v-load was 182,000, t-cells 248,After being off the HIV Med's,and taking the adderall 10mg two times a day for the last few months My v-load is 67,000, t-cells 289. What i would like to know is there anything beter to treat the fatigue? Please i do feel better, but not the way i know i should feel. The fatigue just lies back and wait to take over.I still feel it , just not as bad, and i'm afraid the fatigue will take over again. Thank you very much for looking in to this for me. I cann't get my doctor to work with me. If you know of someone that treats HIV FATIGUE. Please feel free to tell me. I live 45min's outside of Boston Mass.

Response from Dr. Frascino

Hello,

First of all, you should know you are not alone. Fatigue is the most common complaint of all of us who are HIV-positive. Many physicians may try to dismiss our complaints as being unavoidable problems associated with HIV, and may not take the time to investigate potential causes. HIV-related fatigue is often a sign of an underlying problem, the cause of which can be identified and treated quite successfully.

Certainly, one of your biggest problems is having a physician who won't work with you on this problem. As for referrals in the Boston Area, you might try Cal Cohen, M.D. He's the expert on The Body's "Treatment" Forum. You can read about him if you click on that forum.

What are some potential causes for your fatigue? You've been HIV-positive for 13 years, but only noticed fatigue for the past 3. Your CD4 counts haven't dropped to levels where opportunistic infections would become a significant concern (usually under 200), but your viral load is still quite high, which means your CD4 counts may well continue to decline. Consequently, you should be monitored for opportunistic infections. Inadequate rest, diet, and exercise always need to be considered. Since you stopped working 3 years ago, hopefully you now have time to get adequate rest and focus on your diet and regular exercise. If you are a man, your testosterone level should be checked, and if low, supplemental testosterone might be extremely beneficial. Anxiety and depression are common and underdiagnosed/undertreated conditions. Anxiety and depression are frequently associated with fatigue.

Finally, HIV-related anemia is quite common. If your hemoglobin is less than 14 for men or 12 for women, anemia may be contributing significantly to your exhaustion. Anemia can be caused by 1) deficiencies of iron, certain vitamins; 2) infections like MAC or Parvo B19; 3) medications; 4) blood loss; and 5) even HIV itself.

First step for you is to locate an HIV specialist who will work with you to treat both your virus and you as a person. Your viral load and CD4 counts are at a point where we would recommend treatment. Many options are now available and you need a knowledgeable specialist to review each of these options with you. Your fatigue needs to be completely evaluated. Adderall is an amphetamine - in essence, an "upper." It's really not treating the cause of your problem, but rather covering "up" the symptoms of your fatigue. Adderall can be addictive and have the potential for many adverse drug interactions. This is certainly not the answer to your problem.

Find a knowledgeable, caring, HIV specialist; get evaluated; get treated; and get healthy! If you can't get in to see Dr. Cohen, his office should be able to give you a good lead on who to see in the Boston Area.

Best of luck,

RJF


Previous
Desparate for Answers
Next
Fatigue in someone only recently diagnosed

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement